Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2016, 7:31 PM CDT for Greene County, Pickens County, Tuscaloosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 7:31 PM CDT (00:31 UTC)
- Expired
- Jul 14, 2016, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, AL, Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
011 WUUS54 KBMX 150031 SVRBMX ALC063-107-125-150115- /O.NEW.KBMX.SV.W.0091.160715T0031Z-160715T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 731 PM CDT THU JUL 14 2016 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA... NORTH CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA... SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 815 PM CDT * AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORDO...MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... TUSCALOOSA...NORTHPORT...GORDO...REFORM...HOLT...COKER... TUSCALOOSA AMPHITHEATER...JENA...BENEVOLA...UNIVERSITY MALL... TUSCALOOSA REGIONAL AIRPORT...BRYANT DENNY STADIUM... SHELTON STATE COMMUNITY COLLEGE...JOHNSTON LAKE...MCFARLAND MALL... LAKE LURLEEN STATE PARK...OLIVER LOCK AND DAM... FOSTERS BOAT LANDING...STILLMAN COLLEGE AND KIRK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3309 8808 3341 8803 3333 8745 3306 8747 TIME...MOT...LOC 0031Z 273DEG 33KT 3322 8790 HAIL...<.75IN WIND...60MPH $$ 75
1 follow-up statement
513
WWUS54 KBMX 150056
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT THU JUL 14 2016
ALC063-107-150105-
/O.CAN.KBMX.SV.W.0091.000000T0000Z-160715T0115Z/
PICKENS AL-GREENE AL-
756 PM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PICKENS AND NORTH
CENTRAL GREENE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3338 8778 3334 8749 3333 8745 3306 8747
3308 8783 3312 8784
TIME...MOT...LOC 0055Z 273DEG 33KT 3321 8763
$$
ALC125-150115-
/O.CON.KBMX.SV.W.0091.000000T0000Z-160715T0115Z/
TUSCALOOSA AL-
756 PM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN TUSCALOOSA COUNTY...
AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TUSCALOOSA
REGIONAL AIRPORT...OR NEAR NORTHPORT...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...COKER...TUSCALOOSA AMPHITHEATER...
UNIVERSITY MALL...TUSCALOOSA REGIONAL AIRPORT...
BRYANT DENNY STADIUM...SHELTON STATE COMMUNITY COLLEGE...
MCFARLAND MALL...LAKE LURLEEN STATE PARK...TIERCE PATTTON BRIDGE...
OLIVER LOCK AND DAM...FOSTERS BOAT LANDING...STILLMAN COLLEGE...
FLATWOODS...BUHL...LITTLE SANDY...ENGLEWOOD AND TAYLORVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BIRMINGHAM.
&&
LAT...LON 3338 8778 3334 8749 3333 8745 3306 8747
3308 8783 3312 8784
TIME...MOT...LOC 0055Z 273DEG 33KT 3321 8763
HAIL...<.75IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:39 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 14, 6:39 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 639 PM CDT THU JUL 14 2016 .UPDATE... Aviation Discussion. && .SHORT TERM... Tonight through Friday night. Two areas of concern for the short term. The first being our large area of showers and thunderstorms that has been moving eastward across Tennessee and across the northern portions of Alabama where some strong winds, lots of lightning, heavy rain, and at times marginal hail have been noted. A second area of more scattered showers and thunderstorms exists across the south and west central portions of the state being enhanced by a broad upper low pressure system across the gulf coast. Think that this activity should decrease as we lose daytime heating, but models are indicating another possible convective system may move across the northern portions of the area, but with some uncertainty, have kept some pops in late and done a slow ramp back up of pops before daybreak on Friday. Will reserve the higher pops for during the day on Friday as a surface low pressure system moves out of the Texas Panhandle and across Oklahoma/Arkansas and is expected to drag a front closer to Alabama on during the day Friday with with lots of available moisture available ahead of it. 08 .LONG TERM... Saturday through Wednesday. Weak mid/upper troughing will persist on Saturday and will lead to enhanced rain chances for the area. By Sunday, the upper ridge to our west begins to strengthen over the Central Plains and heights start to increase in our neck of the woods, especially into Monday. Rain chances will return to climatological norms with the best chances in the E/SE along the eastern periphery of the ridge. Convection will primarily be diurnally driven during this time. As we look into the extended, models try to bring a frontal boundary southward into the forecast area in the Tue/Wed time frame. Scattered convection, at least, can be expected both days, and a few showers/storms may linger into the overnight period with the front still in the vicinity. Temperatures will remain just above normal thru the period, with highs in the low/mid 90s. With dew points remaining in the 70s, heat index values could approach or exceed 105 degrees early next week. 19 && .AVIATION... 00Z TAF Discussion. TS activity along several boundaries will continue for several hours this evening. Strong winds and reduced vis are likely with any activity. Have included prevailing TSRA or VCTS depending on terminals' proximity to activity and current radar trends. Reduced vis due to fog will be possible early Friday morning, mainly at locations that received rainfall today. Will lead with MVFR conditions, with the possibility of trending downward. TS potentially develop earlier Friday morning than previous days along a lingering boundary, aided by upper level trough. 14 && .FIRE WEATHER... Periods of showers and thunderstorms will continue off and on through the next week, with the highest chances mainly now through late Friday. No critical fire weather concerns with humid conditions persisting. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 89 70 89 71 / 40 70 60 50 30 Anniston 72 89 71 88 71 / 40 60 60 50 30 Birmingham 75 89 73 89 74 / 40 70 60 50 30 Tuscaloosa 74 90 73 90 73 / 50 70 60 50 20 Calera 73 89 73 89 73 / 40 60 60 50 30 Auburn 74 89 73 90 73 / 40 60 60 50 30 Montgomery 74 93 74 92 74 / 40 60 60 50 30 Troy 73 90 72 91 72 / 40 60 50 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 14, 5:10 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 510 PM CDT THU JUL 14 2016 ALZ011>015-017>050-160115- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 510 PM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS NORTHEAST CENTRAL ALABAMA THROUGH 8 PM. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS UP TO 60 MPH, LARGE HAIL, AND AREAS OF LOCALLY HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MIDDLE TO UPPER 90S EARLY NEXT WEEK AS A STRONG HIGH PRESSURE SYSTEM MOVES CLOSER TO ALABAMA. HEAT INDICES COULD REACH 105 DEGREES OR HIGHER EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS EVENING.
In the hours before
Special weather statement, Jul 14, 6:27 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 627 PM CDT THU JUL 14 2016 ALZ011>013-022-150015- PICKENS AL-MARION AL-LAMAR AL-FAYETTE AL- 627 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PICKENS...NORTHWESTERN FAYETTE...LAMAR AND MARION COUNTIES UNTIL 715 PM CDT... AT 626 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HACKLEBURG TO 8 MILES SOUTH OF COLUMBUS. MOVEMENT WAS NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HAMILTON...WINFIELD...VERNON...SULLIGENT...MILLPORT...PICKENSVILLE... GUIN...HACKLEBURG...BRILLIANT...KENNEDY...DETROIT...BEAVERTON... GU-WIN...ETHELSVILLE...BEVILL LOCK AND DAM...LAMAR COUNTY AIRPORT... BLOOMING GROVE...CREWS...BLUFF AND BRINN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3432 8818 3431 8764 3311 8821 3312 8832 TIME...MOT...LOC 2326Z 242DEG 18KT 3435 8787 3338 8840 75
Special weather statement, Jul 14, 6:40 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT THU JUL 14 2016
ALZ011>013-015-022-023-150045-
PICKENS AL-WALKER AL-TUSCALOOSA AL-MARION AL-LAMAR AL-FAYETTE AL-
640 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS...FAYETTE...
SOUTHEASTERN LAMAR...SOUTHEASTERN MARION...NORTHWESTERN TUSCALOOSA
AND WESTERN WALKER COUNTIES UNTIL 745 PM CDT...
AT 640 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ELDRIDGE TO 7 MILES NORTHEAST OF SAMANTHA
TO NEAR LAKE LURLEEN STATE PARK. MOVEMENT WAS NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...FAYETTE...ALICEVILLE...CARBON HILL...GORDO...REFORM...
CARROLLTON...BERRY...COKER...BRILLIANT...OAKMAN...GLEN ALLEN...
KENNEDY...KANSAS...NAUVOO...BELK...ELDRIDGE...MCMULLEN...
BOLEY SPRINGS AND BANKSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3352 8804 3402 8778 3402 8770 3401 8763
3400 8764 3399 8739 3355 8735 3318 8771
3308 8825
TIME...MOT...LOC 2340Z 247DEG 13KT 3390 8766 3351 8751 3334 8770
75Local storm report, Jul 14, 7:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 NE ASHLAND 33.30N 85.81W
07/14/2016 CLAY AL EMERGENCY MNGR
TREES REPORTED DOWN ALONG SKYVIEW DRIVE.
&&
GSATTERWLocal storm report, Jul 14, 7:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 6 NW ASHLAND 33.34N 85.91W
07/14/2016 CLAY AL EMERGENCY MNGR
A FEW TREES REPORTED DOWN ALONG HANGING ROCK ROAD.
&&
GSATTERWLocal storm report, Jul 14, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 3 NW ASHLAND 33.31N 85.88W
07/14/2016 CLAY AL EMERGENCY MNGR
TREES REPORTED DOWN ALONG MOUNTAIN VIEW ROAD.
&&
GSATTERWLocal storm report, Jul 14, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 9 ESE ASHLAND 33.23N 85.69W
07/14/2016 CLAY AL EMERGENCY MNGR
TREE DOWN ALONG CORINTH ROAD.
&&
GSATTERWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:05 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens | 3 hr |
| Jul 14, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 38 min |
| Jul 14, 7:49 PM CDT | Special Weather Statement | BMX | Winston | 41 min |
| Jul 14, 7:52 PM CDT | Special Weather Statement | BMX | Greene | 38 min |
| Jul 14, 7:53 PM CDT | Special Weather Statement | BMX | Walker | 37 min |
| Jul 14, 8:47 PM CDT | Areal Flood Advisory | BMX | Fayette, Tuscaloosa, Walker | 3 hr |
| Jul 15, 5:50 PM CDT | Special Weather Statement | BMX | Barbour | 25 min |
| Jul 15, 6:44 PM CDT | Special Weather Statement | BMX | Bullock | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.